Thunderstorm Wind, Buffalo
- When
- June 11, 1:15 PM CST
- Where
- Buffalo County, 3 mi NE of Fountain City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.167, -91.667
Wind gusts of 60 mph and penny size hail was reported by the public and storm spotters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Wind gusts of 60 mph and penny size hail was reported by the public and storm spotters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 11, 1:15 AM CST, 12 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 215 AM CDT SAT JUN 11 2005 .SHORT TERM...THROUGH MONDAY NIGHT PRIMARY FORECAST CONCERNS WERE CENTERED ON RAIN CHANCES DURING THE WEEKEND...ALONG WITH POTENTIAL FOR SEVERE WEATHER TODAY. EARLY MORNING SURFACE ANALYSIS HAD FRONT EXTENDING FROM CENTRAL WI INTO SOUTHERN MN...THEN SOUTHWESTWARD TO LOW PRESSURE IN NEBRASKA. RADAR COMPOSITE SHOWED CONVECTION LIFTING NORTHWARD OVER THE UPPER MISSISSIPPI VALLEY. MEANWHILE...ANOTHER AREA OF CONVECTION ADVANCING NORTHWARD ACROSS THE MID MISSOURI VALLEY. SHORT WAVE TROUGH EVIDENT IN WATER VAPOR IMAGERY MOVING THROUGH THE UPPER MIDWEST...WHILE NEXT AND MORE VIGOROUS WAVE ADVANCING INTO THE CENTRAL PLAINS. 00Z 11JUN05 GFS AND NAM WERE IN FAIRLY GOOD AGREEMENT UNTIL ABOUT 60HRS...THEN NOTICEABLE DIFFERENCES WITH THE MID LEVEL TROUGH OVER THE NATIONS MIDSECTION THROUGH 84HRS. GFS CONSIDERABLY SLOWER THAN NAM DUE TO CLOSED LOW EVOLUTION...WHILE NAM SHOWED A TRANSITORY OPEN WAVE. BASED ON ENSEMBLES AND CONSISTENCY...GFS PREFERRED AND HAD MEDIUM CONFIDENCE IN ITS SOLUTION. IN ADDITION...GFS TAKES REMNANTS OF TS ARLENE THROUGH THE OHIO VALLEY...WHILE NAM BRINGS SAME FEATURE TO NEAR KCHI AND KMKE BY END OF THE WEEKEND. TODAY...ANOTHER ROUND OF CONVECTION EXPECTED TO IMPACT THE FORECAST AREA. THIS WILL BE ASSOCIATED WITH LARGE SCALE ASCENT AS SURFACE AND UPPER LEVEL WAVE MOVE FROM CENTRAL PLAINS. MODELS SUGGEST DECENT LOW LEVEL MOISTURE CONVERGENCE BETWEEN 18Z-00Z...WHILE AIR MASS BECOMES MODERATELY UNSTABLE. IN FACT...MUCAPE REACHES 2500-3500 J/KG THIS AFTERNOON...WHILE DEEP LAYER SHEAR ANTICIPATED TO REACH 30-40KTS. FORECAST SOUNDINGS SUPPORT UNIDIRECTIONAL FLOW...WHICH SUGGESTS STORM MODE SHOULD BE MULTI-CELLULAR. BASED ON AFOREMENTIONED PARAMETERS...A FEW SEVERE STORMS POSSIBLE GENERALLY 18ZJUN11- 00ZJUN12...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREAT. TONIGHT THROUGH SUNDAY...SUBSIDENCE IN THE WAKE OF DEPARTING SURFACE AND UPPER LEVEL WAVE SHOULD SPELL A BIT OF A RESPITE... ALBEIT BRIEF...FROM MEDIUM TO HIGH RAIN CHANCES OF LAST FEW DAYS. ATTEMPTED TO TAILOR THE DATA BASE TO REFLECT THIS TREND ACCORDINGLY WITH SLIGHT CHANCE OF RAIN OVERNIGHT INTO SUNDAY. SUBSEQUENT FORECASTS MAY EVEN BE ABLE TO DELINEATE A DRY PERIOD. IN FACT... ACCORDING TO NAM...THE FORECAST AREA MAY BE DRY FROM 06ZJUN12- 00ZJUN13. MONDAY...YET ANOTHER SURFACE AND UPPER LEVEL WAVE SHOULD BRING RAIN. HOWEVER...MODEL DIFFERENCES MENTIONED PREVIOUSLY RAISE QUESTION OF EXACT DETAILS...ALTHOUGH PREFER SLOWER GFS SOLUTION. IN SPITE OF MODEL DIFFERENCES...APPEARS THIS SYSTEM HAS GOOD FORCING SIGNALS MANIFESTED BY LOW LEVEL THETA-E CONVERGENCE...ALONG WITH UPPER LEVEL DIVERGENCE. CURRENT DATA BASE APPEARS REASONABLE AT THIS TIME AND MORE DETAILS CAN BE ADDED WITH RESPECT TO RAIN PROBABILITIES. .LONG TERM...TUESDAY THROUGH FRIDAY ECMWF AND GFS BOTH INDICATED CLOSED LOW SHOULD BE IN PROXIMITY TO THE GREAT LAKES DAYS 4-5...TUESDAY-WEDNESDAY. MODELS STILL HAD THEIR DIFFERENCES IN POSITION OF THIS FEATURE...WHICH COULD AFFECT SENSIBLE WEATHER. THE GOOD NEWS WAS THAT BOTH ECMWF AND GFS CONTINUED TO INDICATE 500MB RIDGE BUILDING OVER THE NATIONS MIDSECTION DAYS 6-7... THURSDAY-FRIDAY. THIS SHOULD RESULT IN CONDITIONS DRYING OUT. CURRENT DATA BASE APPEARS REASONABLE WITH RESPECT TO THIS. NO CHANGES WERE MADE IN THE EXTENDED FORECAST TIME FRAME. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 558 AM CDT SAT JUN 11 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-121100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 558 AM CDT SAT JUN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND FROM CENTRAL INTO SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST THROUGH SOUTHWEST AND CENTRAL MINNESOTA TODAY...AND THROUGH NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN TONIGHT. AT THE SAME TIME...AN UPPER LEVEL TROUGH WILL MOVE NORTHEAST THROUGH THE UPPER MISSISSIPPI VALLEY LATE THIS AFTERNOON AND EVENING. WITH THIS OCCURRING RIGHT AFTER PEAK HEATING...THERE WILL BE SUFFICIENT INSTABILITY FOR THUNDERSTORMS TO DEVELOP AS INDIVIDUAL STORMS AND THAN EVENTUALLY EVOLVE INTO A LINE OR SEVERAL LINES OF THUNDERSTORMS. THE WINDS ALOFT WILL BE FAVORABLE FOR A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. AT THIS TIME...THE BEST CHANCE OF SEVERE WEATHER WILL OCCUR BETWEEN 1 PM AND 7 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A DYING A COLD FRONT WILL MOVE INTO THE REGION ON SUNDAY. THIS FRONT MAY PROVIDE ENOUGH CONVERGENCE FOR A FEW THUNDERSTORMS. AT THIS TIME...THE WIND ALOFT APPEAR TO BE TOO WEAK FOR ANY OF THESE THUNDERSTORMS TO BECOME SEVERE. AN UPPER LEVEL LOW WILL MOVE SLOWLY EAST THROUGH CENTRAL PLAINS FROM SUNDAY NIGHT INTO MONDAY NIGHT...AND THROUGH THE UPPER MISSISSIPPI VALLEY ON TUESDAY AND TUESDAY NIGHT. THIS LOW WILL LIKELY PRODUCE SEVERAL WAVES OF THUNDERSTORMS FROM SUNDAY NIGHT INTO TUESDAY NIGHT WHICH WILL MOVE THROUGH OUR AREA. THE EXACT TIMING OF THESE THUNDERSTORMS AS WELL AS THEIR SEVERE WEATHER POTENTIAL REMAINS UNCERTAIN AT THIS TIME. IN ADDITION...THERE IS A POSSIBILITY THAT SOME OF MOISTURE ASSOCIATED WITH THE REMNANTS OF TROPICAL STORM ARLENE MAY GET ENTRAINED INTO THIS UPPER LEVEL LOW. IF THIS OCCURS... THIS WOULD ENHANCE THE EFFICIENCY OF THE THUNDERSTORMS AT PRODUCING HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...AND ALSO EARLY NEXT WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. BOYNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 AM CDT SAT JUN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG 2 SW CAZENOVIA 43.50N 90.23W
06/10/2005 RICHLAND WI LAW ENFORCEMENT
SEVERAL LARGE TREES BLOWN DOWN
&&
JEFFBThe La Crosse radar (KARX), 54 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459374, 5459375, 5459376.